The Food and Drug Administration is forcing certain sleeping medications to give a serious warning about the side effects they may cause. Side effects, which apparently have caused serious and even death wounds, include somnambulism and other complicated behaviors made while the person is sleeping or is not completely awake, such as driving and cooking.
The new black box warning, the strictest label used by the FDA to denote potentially fatal side effects, will be applied to three medicines that are commonly used for insomnia and that are sold under various commercial brands. They are eszopiclona (Lunesta), zaleplon (sonata) and zolpidem (Ambien, among other names). In addition to the warning, it will also ask people to stop using these medications if they have experienced these symptoms.
"We recognize that millions of Americans suffer from insomnia and rely on these medications to help them sleep better at night. Although these incidents are rare, they are serious and it is important for patients and healthcare professionals to be aware of the risk, "said Ned Sharpless, current director of the FDA.
The decision by the FDA, the agency said, was motivated by its recent review of 66 case reports on strange behaviors related to these medications, including some that had been reported directly to the FDA. More than 40 reports of non-fatal or serious injuries associated with these drugs involved people who almost drowned, shot themselves and almost froze or lost one limb to freezing. Twenty reports involved deaths due to drowning, poisoning by carbon monoxide, car deaths and probably suicide. There have also been anecdotal reports of people who killed other people under the influence of these medications (specifically Ambien).
What has made the connection between these strange behaviors and the fact of taking support for sleep is even more disconcerting: there does not seem to be a clear pattern as to who is more at risk.
"These incidents may occur after the first dose of these sleep medications or after a longer period of treatment and may occur in patients without a history of these behaviors and even in the Lowest recommended doses, "said Sharpless.
This is just the last act of the FDA to keep track of the use of these medications, since even the pharmaceutical companies have tried to reassure the public about their safety. In 2007, he added a similar, but less important, warning to these medications; In 2013, it was demanded that drug manufacturers lower the recommended dose for women and would advise them for men. And, if necessary, more actions could be made, according to Janet Woodcock, director of the FDA Drugs Evaluation and Research Center.
"We will continue to monitor and evaluate these risks associated with insomnia drugs and communicate with the public or consider other actions, as appropriate," said Woodcock in a statement from the FDA.